Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 6, 2017, 2:09 PM CST for Burt County, Thurston County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 2:09 PM CST (20:09 UTC)
- Expired
- Mar 6, 2017, 2:45 PM CST
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 2:15 PM CST | HAIL 0.75 | Decatur, NE | TWO ROUNDS OF DIME SIZE HAIL. TIME ESTIMATED FROM RADAR. |
| Mar 6, 2:36 PM CST | HAIL 0.88 | Onawa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WUUS53 KOAX 062009
SVROAX
IAC085-133-NEC021-173-062045-
/O.NEW.KOAX.SV.W.0002.170306T2009Z-170306T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
209 PM CST MON MAR 6 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Central Monona County in west central Iowa...
Northwestern Harrison County in southwestern Iowa...
Central Burt County in east central Nebraska...
Southeastern Thurston County in northeastern Nebraska...
* Until 245 PM CST
* At 209 PM CST, a severe thunderstorm was located 5 miles east of
Lyons, or 39 miles south of Sioux City, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Onawa, Tekamah, Whiting, Decatur, Craig, Oakland, Mapleton,
Blencoe, Castana, Turin, Rodney, Lewis And Clark State Park, Summit
Lake State Recreation Area and Kennebec.
This includes the following highways...
Highway 75 in Nebraska between mile markers 132 and 153.
Highway 77 in Nebraska between mile markers 139 and 145.
Interstate 29 between mile markers 101 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southwestern
and west central Iowa.
LAT...LON 4170 9629 4181 9653 4221 9621 4221 9575
TIME...MOT...LOC 2009Z 222DEG 49KT 4193 9636
HAIL...1.00IN
WIND...60MPH
$$
MEAD2 follow-up statements
756 WWUS53 KOAX 062019 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 219 PM CST MON MAR 6 2017 IAC085-133-NEC021-173-062045- /O.CON.KOAX.SV.W.0002.000000T0000Z-170306T2045Z/ Monona IA-Harrison IA-Burt NE-Thurston NE- 219 PM CST MON MAR 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR CENTRAL MONONA...NORTHWESTERN HARRISON...CENTRAL BURT AND SOUTHEASTERN THURSTON COUNTIES... At 218 PM CST, a severe thunderstorm was located near Decatur, or 32 miles south of Sioux City, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Law enforcement. IMPACT...Damage to vehicles is expected. Locations impacted include... Onawa, Tekamah, Whiting, Decatur, Craig, Oakland, Mapleton, Blencoe, Castana, Turin, Rodney, Lewis And Clark State Park, Summit Lake State Recreation Area and Kennebec. This includes the following highways... Highway 75 in Nebraska between mile markers 132 and 153. Highway 77 in Nebraska between mile markers 139 and 145. Interstate 29 between mile markers 101 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 1000 PM CST for southwestern and west central Iowa. LAT...LON 4170 9629 4181 9653 4221 9621 4221 9575 TIME...MOT...LOC 2018Z 222DEG 53KT 4205 9621 HAIL...1.00IN WIND...<50MPH $$ MEAD
317
WWUS53 KOAX 062030
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
230 PM CST MON MAR 6 2017
IAC085-133-NEC021-173-062045-
/O.CON.KOAX.SV.W.0002.000000T0000Z-170306T2045Z/
Monona IA-Harrison IA-Burt NE-Thurston NE-
230 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR CENTRAL MONONA...NORTHWESTERN HARRISON...CENTRAL BURT AND
SOUTHEASTERN THURSTON COUNTIES...
At 230 PM CST, a severe thunderstorm was located 5 miles east of
Whiting, or 29 miles southeast of Sioux City, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Onawa, Tekamah, Whiting, Decatur, Craig, Oakland, Mapleton, Blencoe,
Castana, Turin, Rodney, Lewis And Clark State Park, Summit Lake State
Recreation Area and Kennebec.
This includes the following highways...
Highway 75 in Nebraska between mile markers 132 and 153.
Highway 77 in Nebraska between mile markers 139 and 145.
Interstate 29 between mile markers 101 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southwestern
and west central Iowa.
LAT...LON 4170 9629 4181 9653 4221 9621 4221 9575
TIME...MOT...LOC 2030Z 224DEG 47KT 4215 9605
HAIL...1.00IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:27 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 6, 11:27 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Mon Mar 6 2017
.SHORT TERM...(Today through Wednesday)
Issued at 245 AM CST Mon Mar 6 2017
Plenty of issues to deal with in the short term, strong winds, Red
Flag Warning conditions, potential for thunderstorms. Did not go
with a High Wind Warning for any of our area at this time, since
confidence was not high enough, BUT there is POTENTIAL that winds
may get strong enough for that later this afternoon. Most likely
area would be northeast Nebraska, where models show pretty strong
descending motion on the 295K isentropic surface. But actually a
good portion of the forecast area might see sustained winds of
over 40 mph. High wind warnings are issued for sustained winds of
40 mph or gusts of 58 mph or more.
Large scale pattern features a mid tropospheric trough to our
west, and height falls of up to 100 meters over the past 12 hours
were observed at 00Z over parts of Utah and Nevada. The bulk of
the energy associated with that will stay to our northwest or
north. Low level moisture continued to stream northward, with a 7
degree 850 mb dewpoint at KOAX last evening and a 4 degree 850 mb
dewpoint at KMPX. Thermal ridge at 850 mb was a bit farther to the
west...from New Mexico up into western South Dakota. Surface
analysis early this morning showed low pressure over the high
plains and strong southerly flow over our area. Winds in Kansas
have been hitting advisory criteria at times. Will bump up the
start time of our wind advisory to 16z and include all counties.
Decent low level jet has formed and RAP model suggests that 1 km
winds will remain in the 40 to 55 knot range at least into mid
morning. There will be increasing instability from late morning
into early afternoon, and included a chance of thunderstorms for
the far eastern parts of Nebraska and all of southwest Iowa. The
experimental HRRR seemed to have a decent handle on possible
evolution, with storms initially developing between 19z and 21z
over far southeast Nebraska into southwest Iowa. There should be a
narrow ribbon of ML CAPE values of over 1500 J/KG and adequate
shear for storm organization. That should move east/southeast of
our area by 00Z. Have highs mainly from around 70 to the mid 70s.
Some upper 70s are possible from southeast Nebraska into western
Iowa and it may only reach the mid 60s in our far western counties
of northeast Nebraska.
Strong winds will continue into the early evening, then decrease
some overnight. Surface low by 00Z should be over northeast North
Dakota, with the cold front curving down through Minnesota,
western Iowa and then into northeast Kansas. Rain chances in our
area look low after the early evening.
Brisk westerly winds and low afternoon relative humidities will
create elevated fire danger for Tuesday even though highs should
only reach the 50s to around 60. Wednesday should still be dry and
a little warmer, with weaker westerly winds.
.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM CST Mon Mar 6 2017
Fast nearly zonal flow aloft will be in place over much of the
CONUS from Wednesday night into Friday night. General consensus is
that a weak trough will move through the region around Saturday.
Will include some low POPs for rain/snow Thursday night into
Friday, which is based mostly on the Canadian model. The 00Z GFS
and ECMWF were mainly dry in those periods, keep the precipitation
farther north. There is better model agreement from Friday night
into Saturday morning for rain and snow. Too early to give much
consideration to specific snow accumulation potential but there
may be a few inches. Liquid equivalents of 0.25 to 0.50 seem
possible.
Another disturbance could bring a mix of rain and snow by Sunday
into Sunday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017
An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.
&&
.FIRE WEATHER...
Issued at 230 AM CST Mon Mar 6 2017
Extremely dry and windy conditions are expected Monday as southwest
then west winds develop ahead of and behind a cold front. Relative
humidities well below 20 percent are expected for much of eastern
Nebraska, with winds easily gusting over 40 mph.
Will expand the Red Flag Warning into Iowa, so all of our area
will be in a warning from 18z to 02z. RH values probably will not
be low enough in Iowa until mid or late afternoon, but it should
meet criteria.
Conditions do not look quite as bad for Tuesday, but decided after
coordinating with other offices to issue a Fire Weather Watch for
our Nebraska counties for Tuesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning until 8 PM CST this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Fire Weather Watch from Tuesday morning through Tuesday evening
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
069-079-080-090-091.
Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
FIRE WEATHER...MillerHazardous weather outlook, Mar 6, 2:08 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 208 PM CST Mon Mar 6 2017 NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- 071015- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 208 PM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT There is also chance of isolated severe thunderstorms in eastern Nebraska this afternoon as a line of storms has developed Decatur to Fremont to west of Lincoln. The main hazard is large hail and damaging winds. There is also a possibility of an isolated tornado with these storms. Nebraska late this afternoon into evening. While an isolated strong storm is possible, the greater severe weather threat will develop to the east of the area.Strong winds and unseasonably warm temperatures will contribute to very dangerous fire weather conditions this afternoon into evening. As a result, a red flag warning is in effect until 8 PM. A wind advisory is also in effect until 8 PM. Wind gusts as high as 45 to 55 mph are possible this afternoon into evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A fire weather watch is in effect for Tuesday. There is a chance of light snow over parts of the area from Thursday night into Friday morning, then again from Friday night into Saturday morning. There is also a chance for light snow for parts of the area Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter is possible this afternoon. IAZ043-055-056-069-079-080-090-091-071015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE- 208 PM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND WEST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT Tornado watch is in effect until 10 PM CST for western Iowa. Storms are developing quickly in Nebraska and will move into Iowa with a threat of isolated tornadoes, large hail and damaging thunderstorm winds this aftenoon into the evening. Strong winds and unseasonably warm temperatures will contribute to very dangerous fire weather conditions this afternoon into evening. As a result, a red flag warning is in effect until 8 PM. A wind advisory is also in effect until 8 PM. Wind gusts as high as 45 to 55 mph are possible this afternoon into evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of light snow over parts of the area from Thursday night into Friday morning, then again from Friday night into Saturday morning. There is also a chance for light snow for parts of the area Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this aftenoon and evening.
In the hours before
Local storm report, Mar 6, 12:08 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG LINCOLN 40.82N 96.69W
03/06/2017 LANCASTER NE PUBLIC
WIND GUSTS CAUSED TRAMPOLINE TO GET THROWN INTO HOUSE.ONE
LEG DEEPLY EMBEDDED INTO SIDE WALL. PICTURE SENT TO OAX.
&&
DEESpecial weather statement, Mar 6, 1:57 PM CST, 12 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 157 PM CST MON MAR 6 2017 NEZ044-045-051-062045- Saunders NE-Washington NE-Dodge NE- 157 PM CST MON MAR 6 2017 ...Significant Weather Advisory for WEST CENTRAL WASHINGTON...EASTERN DODGE AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 245 PM CST... At 156 PM CST, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Prague, or 32 miles east of Columbus, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fremont, North Bend, Hooper, Cedar Bluffs, Nickerson, Morse Bluff, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation Area. This includes the following highways... Highway 275 in Nebraska between mile markers 135 and 140. Highway 30 in Nebraska between mile markers 414 and 426. Highway 77 in Nebraska between mile markers 117 and 126. LAT...LON 4127 9668 4137 9685 4167 9660 4157 9634 TIME...MOT...LOC 1956Z 211DEG 46KT 4136 9674 MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:46 AM CST | Fire Weather Watch | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 14 hr |
| Mar 6, 1:52 PM CST | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 23 min |
| Mar 6, 1:57 PM CST | Special Weather Statement | OAX | Dodge | 48 min |
| Mar 6, 2:21 PM CST | Special Weather Statement | OAX | Dodge | 24 min |
| Mar 6, 2:27 PM CST | Special Weather Statement | OAX | Saunders | 33 min |
| Mar 6, 2:50 PM CST | Special Weather Statement | OAX | Douglas, Washington | 25 min |
| Mar 6, 2:56 PM CST | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Saunders | 34 min |
| Mar 6, 3:16 PM CST | Special Weather Statement | OAX | Cass | 29 min |
| Mar 6, 3:20 PM CST | Severe Thunderstorm Warning | OAX | Douglas, Washington | 25 min |
| Mar 6, 3:25 PM CST | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 35 min |
| Mar 6, 3:38 PM CST | Severe Thunderstorm Warning | OAX | Douglas, Washington | 37 min |
| Mar 6, 3:47 PM CST | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 28 min |
| Mar 6, 3:53 PM CST | Special Weather Statement | OAX | Cass, Johnson, Otoe | 22 min |
| Mar 6, 3:55 PM CST | Special Weather Statement | OAX | Gage | 35 min |
| Mar 6, 4:09 PM CST | Severe Thunderstorm Warning | OAX | Cass, Gage, Johnson, Lancaster, Nemaha, Otoe and 2 more | 36 min |
| Mar 6, 4:32 PM CST | Red Flag Warning | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 25 hr |
| Mar 6, 4:46 PM CST | Special Weather Statement | OAX | Nemaha | 29 min |
| Mar 6, 4:53 PM CST | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 37 min |
| Mar 6, 5:08 PM CST | Special Weather Statement | OAX | Pawnee | 37 min |
| Mar 6, 5:35 PM CST | Special Weather Statement | OAX | Richardson | 40 min |
| Mar 6, 5:41 PM CST | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 34 min |
| Mar 6, 2:40 PM CST | Severe Thunderstorm Warning | OAX | Monona | 35 min |
| Mar 6, 4:02 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 28 min |
| Mar 6, 4:32 PM CST | Fire Weather Watch | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 11 hr |
| Mar 6, 4:56 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 34 min |
| Mar 6, 5:06 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Page | 24 min |
| Mar 6, 5:19 PM CST | Severe Thunderstorm Warning | OAX | Montgomery | 26 min |
| Mar 6, 5:29 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 31 min |
| Mar 6, 5:39 PM CST | Severe Thunderstorm Warning | OAX | Montgomery | 21 min |
| Mar 6, 5:51 PM CST | Tornado Warning | OAX | Page | 24 min |
| Mar 6, 5:59 PM CST | Tornado Warning | OAX | Page | 16 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.